MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® UNCUFFED PEDIATRIC STRAIGHT NECK FLANGE TRACHEOSTOMY TUBES; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® UNCUFFED PEDIATRIC STRAIGHT NECK FLANGE TRACHEOSTOMY TUBES; TUBE TRACHEOSTOMY AND TUBE CUFF
Catalog Number 60SP040
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/21/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
Information was received indicating that, while in use with a patient, the eyelet on the flange of this tracheostomy tube broke during routine tightening of the tracheostomy ties.It was noted that the manufacturer provided twill ties were being used.The tracheostomy tube had to be removed and the patient had to use their emergency backup tracheostomy tube.No additional adverse patient effects were reported.
 
Additional Manufacturer Narrative
One portex® bivona® uncuffed pediatric tracheostomy tube was received for analysis in used condition.Visual inspection was performed at 12" under normal conditions of illumination.It was observed that the sample has a split on the flange eyelet.An attempt to produce the failure by making a small cut in a neckflange eyelet with a blade was performed in two pieces.One piece had the cut on the inside and the other one on the outside.A twill tape cut was used to pull the neckflange by hand; it was possible to reproduce the failure mode.The directions for use (dfu) was reviewed, which give instructions on how to guard against sharp edges.The most probable root cause is that damage occurred after the product left the smiths healthcare facility.

Brand Name
PORTEX® BIVONA® UNCUFFED PEDIATRIC STRAIGHT NECK FLANGE TRACHEOSTOMY TUBES
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key7357232
Report Number3012307300-2018-00741
Device Sequence Number2023437
Product Code JOH
UDI-Device Identifier15021312000382
UDI-Public15021312000382
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K083641
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date07/22/2022
Device Catalogue Number60SP040
Device Lot Number3445561
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/10/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/27/2018
Supplement Date Received by Manufacturer06/07/2018
Initial Report FDA Received Date03/21/2018
Supplement Report FDA Received Date07/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;